This 42-year-old woman with psoriasis presented for evaluation of a new-onset rash of 1 to 2 weeks’ duration on her trunk and extremities. The lesions were associated with knee and back pain. Her psoriasis had been well controlled on adalimumab until this flare of rash. She had been switched from adalimumab to ustekinumab 3 days ago. She denied any infections, other changes in medication, or exposure history.
Answer: Some other etiologySee the full case at Consultant360
Further history revealed that the woman was experiencing significant emotional stress from a sudden life-threatening illness in her youngest child. She was referred for emotional support counseling. Apremilast was added to the ustekinumab, and her rash had improved by 50% within 2 weeks.
Given the guttate-like appearance of this rash, it would be reasonable to look for an underlying streptococcal infection, as well as to check HIV status if there is any suspicion for the presence of either. Trauma would not be expected to produce this pattern. And, to have this sudden flare to this degree would suggest something other than a failure of adalimumab therapy.